24/7 Support Line
Serax is the brand name for the benzodiazepine drug, oxazepam. This medication is designed to treat anxiety, and it is sometimes prescribed off-label to treat alcohol withdrawal symptoms. Like other benzodiazepines, it works by controlling the uptake of the GABA neurotransmitter.
In order to reduce anxiety and prevent panic attacks, Serax acts on gamma-aminobutyric acid (GABA) receptors by binding to them and preventing the uptake of the neurotransmitter. This helps to slow down neuron transmissions, which can help the individual relax and feel calm or sleepy. In some cases, the relaxation can also trigger the brain’s reward system, which releases dopamine, so the person will also feel happy or pleased. The relaxation can be addictive, and triggering the risk/reward system in the brain is commonly associated with addiction.
Another common symptom of addiction is dependence, although people who take Serax as directed can become physically dependent on this substance without becoming addicted to it. The brain begins to need the medication to produce enough neurotransmitters, so when the person stops taking Serax, they can experience withdrawal symptoms as their body attempts to equalize chemistry. A person taking Serax as directed can also develop a tolerance to the medicine, meaning their body does not experience the same effects as they initially did with the same dose.
It is easy for people to develop a tolerance to, dependence on, and addiction to Serax. Benzodiazepines are typically not prescribed for more than 1-2 weeks, to reduce the potential for these medications to become problematic. Although Serax is not as commonly prescribed as Valium, Xanax, or Klonopin, it is still easily available through a prescription. In addition, some people may visit multiple doctors to get new prescriptions or illicitly acquire these substances because of their addiction.
There are many potential short-term and long-term side effects from Serax. Some of the general side effects include:
Effects on the Brain:
Benzodiazepines reduce the speed of signal transmission between neurons, which can be helpful when a person is experiencing a panic attack or seizure. However, too much of a medication like Serax can lead to damage to the brain and cognitive abilities. Some associated problems include:
Serax abuse can also lead to emotional changes like:
There is the potential for long-term abuse of Serax to damage the brain, in a similar way that alcohol abuse damages the brain.
Long-term abuse of high doses of benzodiazepines like Serax has also been linked to Alzheimer’s disease later in life. People who take Serax or other benzodiazepines for 3-6 months have a 32 percent increased chance of the developing this form of dementia, while people who take Serax for over six months – which typically indicates abuse or addiction – are 84 percent more likely to develop Alzheimer’s disease.
Effects on the Body:
People who abuse Serax in large doses, or who mix Serax with other central nervous system (CNS) depressants, are at greater risk of overdosing. Overdose symptoms include:
Benzodiazepine withdrawal syndrome can occur when a person has struggled with addiction to Serax for a long time, especially if they have taken large doses of this substance and become physically dependent on it. This syndrome involves a protraction of many withdrawal symptoms and an increased risk of seizures and suicidal thoughts.
There is some potential for liver damage among people who abuse Serax in large doses. Benzodiazepines carry a warning for people who have reduced liver function to take smaller doses of the medication; over time, however, it is possible for a person to abuse the substance to the point that their liver function becomes impaired.
Long-term abuse of Serax or other benzodiazepines has been associated with an increased risk of developing some cancers, according to two long-term studies conducted by the American Cancer Society.
According to an article on PubMed, oxazepam has a lower potential for abuse and dependence among people overcoming alcohol use disorder than other benzodiazepines. However, this substance still has a potential for abuse and addiction, particularly among people who already struggle with addiction to other substances, such as alcohol, opiates, and cocaine.
People struggling with addiction to other substances may begin to take benzodiazepines to enhance the effects of other drugs. CNS depressants like alcohol and opiates are especially susceptible to interacting with Serax; reportedly, 3-41 percent of people struggling with alcohol use disorder took benzodiazepines to modulate their level of intoxication. When Serax is mixed with alcohol, the individual can experience intense drowsiness, problems with coordination, and dangerous hypotension (low blood pressure), which can lead to fainting or falling. Opioid painkillers and benzodiazepines like Serax are also some of the most frequently abused combinations of drugs in the world, because they both act on the brain’s reward system to release dopamine and cause a relaxed, happy euphoria.
According to the Substance Abuse and Mental Health Services Administration (SAMHSA), people who mix benzodiazepines together, benzodiazepines and alcohol, benzodiazepines and opiates, or all three, are more likely to become hospitalized, sent to the ICU, or die as a result of an overdose.
Addiction is a chronic disease of the mind that can be triggered by genetics and/or environment. If a person experiences withdrawal symptoms when they attempt to stop taking Serax, it is one potential sign of an addiction or physical dependence. Signs of addiction to Serax may include:
When a person seeks treatment to overcome their Serax addiction, the first step is detox. This involves eliminating the substance from the body, so the person may experience withdrawal symptoms. As with all benzodiazepines, medical detox is required to undergo Serax withdrawal safely.
Serax withdrawal symptoms include:
A good detox treatment program will work with the person to taper the drug slowly, over time, so they experience fewer withdrawal symptoms. Depending on how large the person’s regular dose was, and how long they had abused Serax, tapering can take 2-6 months.
Once the person has successfully detoxed, a comprehensive rehabilitation program should follow. Inpatient programs are a great option for people who can and should leave their surrounding environment to receive 24-hour care. Outpatient programs can work for people who need to keep working, take care of their family, and have a good support system at home. Regardless of which program the individual chooses, it should meet their needs for medical and social support.